CANBERRA, Australia, April 6 (UPI) -- An Australian study finds many children are overdosed with over-the-counter fever drugs, becoming vulnerable to liver damage and stomach bleeding as teens.
A Queensland University of Technology review of 24 years of international research found more than 30 percent of parents overdosed their children on drugs such as paracetamol and ibuprofen, and 25 percent underdosed their children when trying to manage a fever, The Australian reported Thursday.
The study was published in the April edition of the Journal of Advanced Nursing.
The university's nursing researcher Anne Walsh said the incidence of overdosing children had tripled in the past 10 years, with parents fearing children could suffer a fever-related fit, or febrile convulsions.
"But less than 5 percent will have febrile convulsions, and over the last 20 years they've found that they're harmless and that children grow out of them," Walsh said.
In many cases it may not be necessary to administer medication, she said, and doing so could prolong a child's recovery, as temperatures up to 104 degrees Fahrenheit could help the body fight bacteria and viruses.
Medication only needed to be administered if a child was irritable, miserable or in pain, Walsh said.